Hail, Rockingham
- When
- May 31, 5:13 PM EST
- Where
- Rockingham County, Rawley Spgs
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.483, -79.133
Quarter sized hail occurred along Route 33 in Rawley Springs.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 2:00 PM EST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED MAY 31 2006 .SHORT TERM... TSRA HV DVLPD TAFTN...SPCLY ALNG APPLCHNS RDGLN. AS XPCTD...CVRG MUCH MORE NUMEROUS THAN YDA ALNG THIS RDG...BUT FOR THE MOST PART THAT IS THE ONLY AFFECTED AREA. WE HV ISLTD CELLS E OF THERE...BUT ATMOS UNSTBL...AND WUD XPCT ADDTL STORMS TO DVLP DRNG REST OF AFTN. HISTORY OF CELLS SO FAR TAFTN SHOW VRY LTL MVMT...SO HVY RA/LCL FLOODING WUD BE PSBL. WL MONITOR RADAR FOR TRENDS...AND ISSUE PRODUCTS AS REQD. ANY SHRA/TSRA ACTVTY SHUD DIMINISH AFDK. PLENTY OF MSTR IN AIR... WHICH WL LEAD TO PATCHY ELY MRNG BR. OTRW...WL KEEP OVNGT FCST DRY. COMPARABLE INSTBLY PRESENT TMRW. BIG DIFF WL BE WK CDFNT WL BE IN VCNTY...TO PROVIDE A FOCUS/TRIGGER. WL INTRODUCE CHC/SCHC POPS FOR TMRW MRNG...AND WL BUMP UP TO LIKELY FOR NRN/WRN CNTYS. THE QSTN WL BE AMT OF CLDS...WHICH CUD INTERFERE W/ STRONG STORM DVLPMNT. && .AVIATION... VFR CONDS THIS EVNG. TSRA ATTM LOCKED ALNG APPLCHN RDGLN. ISOL CVRG ELSW WL PRECLUDE TAF MNTN. BR SHUD DVLP OVNGT DUE TO DEWPTS IN THE 60S...WL INCL MVFR VSBY RESTRICTIONS...W/ LCL ELY MRNG IFR CHO/MRB. LINGERING MVFR HZ THRU MRNG. DIDNT MAKE ANY MNTN OF TSRA THRU 18Z... THO PROB30 WUD SEEM IN LINE. CHCS INCR AFTR END OF VALID PD. && .MARINE... LGT SLY FLOW TNGT-TMRW...THO HIER SLY FLOW MAY CHANNEL UP THE BAY. WL KEEP WNDS AOB 15 KT. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... OBSERVATIONS... 500MB HEIGHT/ANOMALY LOOP DURING THE PAST 5 DAYS INDICATES SOME STAGNATION ACROSS THE PACIFIC...AS AMPLIFICATION HAS BEEN OCCURRING ACROSS THE CONUS (RIDGING IN THE EAST...TROUGHING IN THE WEST). WATER VAPOR LOOP SHOWS A RIDGE ACROSS THE APPALACHIANS. UPPER LOWS ARE LOCATED ALONG THE TEXAS GULF COAST AND OFF THE CAROLINA COAST. 12Z SURFACE ANALYSIS PLACES A STALLING BACKDOOR COLD FRONT FROM THE EASTERN GREAT LAKES SOUTHEAST ACROSS CENTRAL MARYLAND. A STALLING COLD FRONT STRETCHED FROM THE HUDSON BAY SOUTHWEST ACROSS CHICAGOLAND AND INTO THE PLAINS. MODELS... THE 12Z NAM/GFS/WRF-NMM/CANADIAN ALONG WITH THE 00Z UKMET AND EUROPEAN WERE EXAMINED. THE NAM AND WRF-NMM CONTINUE TO BE OUTLIERS COMPARED TO THE REST OF THE OPERATIONAL MODELS...EXHIBITING A SHARPER AND SLOWER TROUGH ALOFT...AND THEREFORE A FRONTAL PASSAGE LATE FRIDAY NIGHT AND SATURDAY. THE GFS IS ALSO AN OUTLIER LATER IN THE WEEKEND AND NEXT WEEK...DISPLAYING A CUTOFF LOW ACROSS THE SOUTHEAST STATES AND MID ATLANTIC REGION DURING THE WORK WEEK. OTHER MODELS EXHIBIT EITHER A PROGRESSIVE TROUGH...OR A TROUGH WHICH BECOMES REINFORCED DURING THE MIDWEEK COURTESY OF A WAVE FROM THE NORTHWEST. ENSEMBLE DATA... 00Z GFS 500MB HEIGHT ENSEMBLES MEMBERS SHOW EXCELLENT AGREEMENT WITH THE APPROACHING TROUGH DEEPENING AS IT ARRIVES THIS WEEKEND. VARIABILITY INCREASES GREATLY THIS WEEKEND...AS SOME MEMBERS INDICATE A CUTOFF SLOWLY DRIFTING SOUTHEAST ACROSS THE SOUTHEAST CONUS...WHILE OTHERS INDICATE THE TROUGH LIFTS OUT OF THE REGION. BELOW NORMAL CONFIDENCE CONTINUES DURING THE MIDWEEK WITH REGARD TO THE NEXT WAVE PROPAGATING SOUTHEAST FROM THE UPPER GREAT LAKES REGION. 00Z GFS ENSEMBLE MOS INDICATE MEAN HIGHS AROUND 80...EXCEPT MID 70S SUNDAY (WITH THE BIGGEST SPREAD FRIDAY AND SATURDAY). MEAN LOWS FRIDAY MORNING IN THE MID 60S...FALL BETWEEN 55 AND 60 THROUGH THE EXTENDED. MEAN POPS ARE WELL INTO THE CHANCE RANGE FRIDAY...BEFORE FALLING TO NEAR 20 PERCENT. FORECAST RATIONALE... ISOLATED DIURNAL TERRAIN CIRCULATION STORM DEVELOPMENT THIS MID WEEK WILL BE REPLACED BY BETTER COVERAGE OF STORMS WHICH MAY LINGER THOUGH THE NIGHT AS THE COLD FRONT APPROACHES LATE THIS WEEK. ONE FACTOR OF NOTE WITH THE NEXT SYSTEM WAS THE INCREDIBLY HIGH PRECIPITABLE WATER VALUES FORECAST BY THE 12Z GFS (ABOVE 2)...ALTHOUGH THE 12Z NAM WAS ALSO QUITE HIGH. WHEN COMPARED TO 45 YEARS WORTH OF KIAD RAOBS...THIS WAS MUCH HIGHER THAN 2 STANDARD DEVIATIONS ABOVE NORMAL...AND APPROACHING THE ALL-TIME HIGH OBSERVED FOR THIS TIME OF YEAR. THE WARM RAIN PROCESS DEPTH (-5C) IS ALSO VERY DEEP...16.3KFT. SOMETHING TO WATCH FOR (ESPECIALLY IF TORRENTIAL DOWNPOURS TRAIN ACROSS THE METRO AREAS)...DESPITE THE VERY HIGH FLASH FLOOD GUIDANCE VALUES DUE TO THE RECENT DRY WEATHER. SPC ALSO HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE WEATHER (HODOGRAPHS ARE CURVED...POSSIBLY LEADING TO WET MICROBURSTS). AS THE CYCLONE DEEPENS TO THE NORTHEAST...GRADIENT SHOULD SUPPORT GUSTY W/NW FLOW EARLY THIS WEEKEND. INCREASING COLD/DRY ADVECTION AND DOWNSLOPE FLOW WILL DECREASE LOW LEVEL MOISTURE ACROSS THE REGION. CONFIDENCE BEYOND FRIDAY IS VERY LOW. THE TIMING OF THE FRONTAL PASSAGE IS IN QUESTION...AS IS THE UPPER LEVEL PATTERN DURING THE WORK WEEK. THIS COULD EITHER LEAD TO DRYING CONDITIONS...OR SUPPORT SCATTERED PRECIPITATION TRIGGERED BY THE DEFORMATION AXIS AND AHEAD OF REINFORCING WAVES. AT THIS POINT...DECIDED THAT THE SYNOPTIC DIFFERENCES IN THE MODELS WERE TOO GREAT TO LEAN IN ANY PARTICULAR SOLUTION...AND KEEPING A MAINLY DRY FORECAST WAS THE BETTER BET UNTIL WE CAN PIN DOWN THE PATTERN PROGRESSION. THERE IS MUCH GREATER CONFIDENCE WITH REGARD TO THE TEMPERATURE FORECAST...WITH NEAR NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES FROM THIS WEEKEND ONWARD. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE...HTS LONG TERM...ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 PM EDT WED MAY 31 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 314 PM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ISOLATED RISK OF FLASH FLOOD PRODUCING STORMS ALONG THE RIDGE LINES FROM THE BLUE RIDGE WEST TO THE APPALACHIANS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL APPROACH FRIDAY...ALLOWING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS MAY BE SEVERE FRIDAY...WITH TORRENTIAL RAINFALL AND GUSTY WINDS BEING THE PRIMARY RISKS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 234 PM EDT WED MAY 31 2006 MDZ002-VAZ021-WVZ048-049-054-312030- ALLEGANY MD-GRANT WV-HIGHLAND VA-MINERAL WV-PENDLETON WV- ...STRONG THUNDERSTORMS ALONG THE ALLEGHENY FRONT... AT 229 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF MIDLOTHIAN TO 8 MILES NORTHWEST OF NEW HAMPDEN...MOVEMENT WAS NEARLY STATIONARY. THESE STORMS WERE LOCATED ALONG THE PEAKS OF THE ALLEGHENY FRONT AND ARE EXPECTED TO MOVE VERY LITTLE FOR THE NEXT HOUR OR SO. THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH...IN ADDITION TO FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. RAINFALL AMOUNTS OF ONE INCH PER HOUR COULD CAUSE MINOR FLOODING TO DEVELOP ALONG LOW LYING AREAS AND OTHER LOCALLY FLOOD PRONE AREAS. THE COMMUNITIES OF FORT ASHBY...KEYSER...PIEDMONT...RIDGELEY...UPPER TRACK...CUMBERLAND...FROSTBURG...LA VALE...LONACONING AND WESTERNPORT WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT WED MAY 31 2006 MDZ002-WVZ048-049-312130- ALLEGANY MD-GRANT WV-MINERAL WV- 440 PM EDT WED MAY 31 2006 AT 440 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF ANTIOCH...MOVING NORTH AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH...IN ADDITION TO FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR COULD CAUSE MINOR FLOODING TO DEVELOP ALONG LOW LYING AREAS AND OTHER LOCALLY FLOOD PRONE AREAS. THE COMMUNITIES OF KEYSER...PIEDMONT AND WESTERNPORT WILL BE AFFECTED BY THIS STORM THROUGH 530 PM EDT. JB
The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail occurred along Route 33 in Rawley Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509805.